Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 77, NWS Bismarck, ND

June 6, 2007Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2007, 2:54 AM CDT for Williams County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2007, 2:54 AM CDT (07:54 UTC)
Expired
Jun 6, 2007, 4:00 AM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 060754
SVRBIS
NDC105-060900-
/O.NEW.KBIS.SV.W.0077.070606T0754Z-070606T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
254 AM CDT WED JUN 6 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF WILLISTON...

* UNTIL 400 AM CDT

* AT 151 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 27
  MILES WEST OF WILLISTON...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF WILLISTON AROUND 330 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4863 10404 4863 10303 4818 10305 4809 10350
      4809 10357 4815 10360 4812 10363 4813 10369
      4807 10375 4805 10382 4804 10380 4800 10403

$$

RSL
2 follow-up statements
000 
WWUS53 KBIS 060823
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
323 AM CDT WED JUN 6 2007

NDC105-060900-
/O.CON.KBIS.SV.W.0077.000000T0000Z-070606T0900Z/
WILLIAMS ND-
323 AM CDT WED JUN 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR WILLIAMS COUNTY...

AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 13 MILES NORTHWEST OF TRENTON...OR ABOUT 17 MILES WEST OF
WILLISTON...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTH OF WILLISTON AROUND 340 AM CDT...
  SPRING BROOK AROUND 350 AM CDT...
  EPPING...WHEELOCK AND 9 MILES WEST OF RAY AROUND 400 AM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4863 10404 4863 10303 4818 10305 4809 10350
      4809 10357 4815 10360 4812 10363 4813 10369
      4807 10375 4805 10382 4804 10380 4800 10403

$$

RSL
000 
WWUS53 KBIS 060856
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
356 AM CDT WED JUN 6 2007

NDC105-060906-
/O.EXP.KBIS.SV.W.0077.000000T0000Z-070606T0900Z/
WILLIAMS ND-
356 AM CDT WED JUN 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMS COUNTY EXPIRES AT 400
AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4863 10404 4863 10303 4818 10305 4809 10350
      4809 10357 4815 10360 4812 10363 4813 10369
      4807 10375 4805 10382 4804 10380 4800 10403

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:15 PM CDT, 10 hours 39 minutes earlier.

Area forecast discussion, Jun 5, 4:15 PM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT TUE JUN 5 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
MOST PRESSING PROBLEM IN THE SHORT TERM WILL BE SEVERE THREAT AND
HEAVY RAIN WEDNESDAY EVENING THROUGH THURSDAY. MODELS HAVE BEEN
PRETTY CONSISTENT OVERALL...WITH THE NAM AND GFS SLOWING DOWN A BIT
FROM THEIR 06Z SOLUTIONS. WILL GENERALLY FOLLOW A GFS SOLUTION WITH
18Z HPC QPF GUIDANCE.

SECONDARY TO WEDNESDAY CONVECTION WILL BE SMALL CHANCES OF
THUNDERSTORMS TONIGHT IN GOOD ISENTROPIC LIFT WITH 85H JET PUSHING
INTO THE AREA. CURRENT FORECAST HAS A GOOD HANDLE ON THIS SO NO
CHANGES HERE. ON WEDNESDAY...THE SURFACE LOW MOVES OUT OF SOUTHEAST
MONTANA...AND INTO THE WESTERN DAKOTAS. SOUTHERN HALF OF THE STATE
WILL BECOME VERY UNSTABLE...BUT WILL BE CAPPED UNTIL LATE AFTERNOON
OR EARLY EVENING WHEN LARGE SCALE ASCENT FROM THE UPPER LOW HELPS TO
INITIATE CONVECTION. CURRENTLY MODELS INDICATE A DECENT SEVERE
WEATHER THREAT FROM LATE AFTERNOON/EARLY EVENING WEDNESDAY THROUGH
WEDNESDAY NIGHT...WITH HIGH CAPE VALUES AND SIGNIFICANT SHEAR. WINDS
AND HAIL PROBABLY GREATEST THREAT...BUT IF CURRENT TRACK OF SURFACE
LOW MOVING ALONG ND/SD BORDER VERIFIES...WILL BE A TORNADO THREAT AS
WELL. MODELS HAVE BEEN PUSHING THE LOW A BIT FARTHER SOUTH WITH EACH
RUN SO TORNADIC THREAT WOULD BE LESS IF THAT TREND CONTINUES. ALSO A
THREAT OF HEAVY RAIN WITH THESE STORMS. HEAVY RAIN NOT AS MUCH A
THREAT ACROSS SOUTHERN CWA TODAY COMPARED TO YESTERDAY. ANY STORMS
THAT DO DEVELOP AND MOVE ACROSS THE SOUTH SHOULD HAVE A MOVEMENT NOT
CONDUCIVE TO VERY HEAVY RAIN. BIGGEST THREAT FOR HEAVY RAIN WILL BE
ACROSS THE NORTH LATE WEDNESDAY NIGHT THROUGH THURSDAY. HERE THE
BEST SURFACE MOISTURE WILL BE EAST OF THE AREA...HOWEVER TROWAL
WRAPS NORTH THROUGH THE EASTERN DAKOTAS AND MINNESOTA...AND BACK
INTO NORTHWEST/NORTH CENTRAL NORTH DAKOTA. IN ADDITION...ABUNDANT
LARGE SCALE ASCENT WILL REMAIN...WITH THE UPPER MOVING FROM
NORTHWEST SOUTH DAKOTA INTO EASTERN NORTH DAKOTA. RAINS WILL
PROBABLY CAUSE FLASH FLOODING...BUT POSSIBLY MORE OF AN AREAL FLOOD
PROBLEM. WITH A COUPLE MORE RUNS AVAILABLE...WILL HOLD OFF FOR NOW
AND MENTION TO LATER SHIFTS. WILL HIT ZONES AND HWO HARD WITH
MENTION OF HEAVY RAIN.

THURSDAY WILL ALSO BRING VERY STRONG WINDS TO WESTERN AND CENTRAL
NORTH DAKOTA AS THE SYSTEM WRAPS UP AND MOVES NORTHEAST. WILL
PROBABLY NEED SOME WIND HIGHLIGHTS...AT LEAST FOR THE SOUTHWEST...ON
THURSDAY. HAVE RAISED WINDS FOR THURSDAY...BUT WILL NOT ISSUE ANY
HIGHLIGHTS AT THIS TIME.

.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...
THE EXTENDED PERIOD BEGINS WITH THE UPPER LEVEL SHORT WAVE/CLOSED
UPPER LOW SLIDING EAST OVER THE NORTHERN GREAT LAKES REGION FRIDAY
AND FRIDAY NIGHT. MODELS REMAIN CONSISTENT WITH THIS FEATURE
EJECTING OUT OF THE REGION...THUS WILL STAY THE COURSE AND KEEP
THINGS DRY WITH SURFACE HIGH PRESSURE AND DRY NORTHWEST FLOW ALOFT
OVER THE NORTHERN PLAINS. BY SATURDAY WESTERLY ZONAL FLOW MOVES OVER
THE FORECAST AREA...AND WILL KEEP THINGS GENERALLY ON THE DRY SIDE
EARLY SATURDAY ALONG WITH WAA INTO THE REGION. MODELS REMAIN
CONSISTENT IN MOVING SOME EMBEDDED SHORT WAVE ENERGY ALONG THE
WESTERLY UPPER LEVEL FLOW THROUGH NORTH DAKOTA...SO WILL EXPAND
SLIGHT CHANCE POPS SATURDAY AFTERNOON AND NIGHT TO INCLUDE MOST OF
THE CWA.

BETTER CHANCES OF PRECIPITATION RETURN SUNDAY NIGHT AND ON WHEN THE
THE UPPER LEVEL FLOW REGIME BECOMES MUCH MORE ACTIVE...AS AN UPPER
LEVEL TROUGH PLANTS ITSELF ACROSS THE WESTERN CONUS PUTTING NORTH
DAKOTA UNDER SOUTHWEST FLOW ALOFT. LONG RANGE MODELS NOW HAVE A
CLOSED LOW DEVELOPING AS THE TROUGH MOVES ACROSS THE PACIFIC
NORTHWEST...HINDERING THE EASTWARD PROGRESSION OF THIS FEATURE AND
STALLING IT OVER THE INTERMOUNTAIN WEST. THUS THE UPPER LEVEL FLOW
REGIME LOOKS TO REMAIN QUITE ACTIVE THROUGH AT LEAST THE MIDDLE OF
NEXT WEEK...BRINGING A CONTINUING THREAT OF THUNDERSTORMS TO THE
NORTHERN PLAINS THROUGH TUESDAY.

WARM AIR AND MOISTURE ADVECTION INTO THE REGION SATURDAY AND ON
AHEAD OF A STALLED SURFACE TROUGH OVER THE LEE OF THE ROCKIES WILL
SET THE NORTHERN PLAINS UP FOR THE THUNDERSTORM CHANCES. THE KICKER
FOR CONVECTION WILL BE WHEN A SERIES OF SURFACE TROUGH
AXISES/FRONTAL BOUNDARIES MOVE EAST ACROSS THE CWA...AND COINCIDE
WITH CONTINUOUS SHORT WAVE ENERGY EJECTING THROUGH THE DAKOTAS.
TIMING OF THESE WAVES REMAINS DIFFICULT THIS FAR OUT...BUT HAVE GONE
AHEAD AND INCREASED THUNDER CHANCES SUNDAY NIGHT THROUGH TUESDAY.

AGAIN...WILL SEE A WARMING TREND FRIDAY THROUGH SUNDAY AS LOW LEVEL
SOUTHERLY FLOW PUMPS WARMER AIR AND MOISTURE NORTH INTO THE REGION.
SUNDAY STILL LOOKS TO BE THE WARMEST DAY WITH DAYTIME HIGHS CLOSING
IN ON 80 IN A FEW LOCATIONS. WARM AND SEASONAL/SLIGHTLY ABOVE
SEASONAL TEMPERATURES CONTINUE FOR MONDAY AND TUESDAY DUE TO
CONTINUED SOUTHERLY LOW LEVEL FLOW.

&&

.AVIATION...
WILL SEE GENERALLY VFR FLIGHT CONDITIONS THIS EVENING AND OVERNIGHT.
ISOLD-SCT -TSRA WILL MOVE WEST TO EAST THIS EVENING AND OVERNIGHT
ACROSS THE FORECAST AREA...AND MAY PRODUCE SOME MVFR CIGS OR VIS.
WIDESPREAD MVFR/IFR CONDITIONS ARE NOT EXPECTED UNTIL TOMORROW
EVENING AND TOMORROW NIGHT WHEN MUCH BETTER CHANCES OF THUNDERSTORMS
MOVE INTO THE AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/NH
Hazardous weather outlook, Jun 5, 2:43 PM CDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT TUE JUN 5 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
243 PM CDT TUE JUN 5 2007 /143 PM MDT TUE JUN 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS MOVING WEST TO EAST
THIS EVENING THROUGH THE OVERNIGHT HOURS OVER MUCH OF WEST AND
CENTRAL NORTH DAKOTA. AT THIS TIME THE BEST CHANCES LOOK TO BE
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. A FEW STRONG
STORMS ARE POSSIBLE OVER FAR SOUTHWEST NORTH DAKOTA WITH HAIL AND
HIGH WINDS THE PRIMARY THREATS. THUNDERSTORMS SHOULD DIMINISH IN
INTENSITY AS THEY MOVE EAST INTO A MORE STABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE STATE WEDNESDAY
AND WEDNESDAY NIGHT BRINGING A VERY GOOD CHANCE OF THUNDERSTORMS
TO MUCH OF WESTERN AND CENTRAL NORTH DAKOTA DURING THE LATE
AFTERNOON AND OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS WILL
LIKELY BE SEVERE WITH MODERATE TO HEAVY RAIN...LARGE DAMAGING
HAIL...AND DAMAGING WINDS THE PRIMARY THREAT. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE GIVEN THE AMOUNT OF
INSTABILITY PRESENT AND THE MAGNITUDE OF THE WIND SHEAR.

ON THURSDAY SHOWERS ARE LIKELY IN THE WEST AND NORTH
CENTRAL...WITH A CHANCE OF THUNDERSTORMS IN THE SOUTH CENTRAL AND
EAST. THERE IS A CHANCE OF URBAN AND SMALL STREAM FLOODING WITH
THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT OVER MOST OF WEST AND CENTRAL NORTH DAKOTA.
SPOTTERS ARE URGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE...OR LOCAL LAW ENFORCEMENT...WITH ANY SEVERE WEATHER
REPORTS.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:19 AM CDTSevere Thunderstorm WarningBISMcIntosh41 min
Jun 6, 4:41 AM CDTFlood WatchBISAdams, Billings, Bottineau, Bowman, Burke, Divide and 16 more30 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.